Alert archive / Iowa / Flash Flood Warnings in 2024
Flash Flood Warning 9, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at May 31, 2024, 2:32 PM CDT for Emmet County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2024, 2:32 PM CDT (19:32 UTC)
- Expired
- May 31, 2024, 8:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Emmet County, IA
The radar
The Sioux Falls radar (KFSD), 155 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 713 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
988
WGUS53 KDMX 311932
FFWDMX
IAC063-010130-
/O.NEW.KDMX.FF.W.0009.240531T1932Z-240601T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
232 PM CDT Fri May 31 2024
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Western Emmet County in northwestern Iowa...
* Until 830 PM CDT.
* At 232 PM CDT, emergency management reported thunderstorms
producing heavy rain across the warned area. Between 2 and 3
inches of rain have fallen. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Estherville, Okamanpedan Lake, Dolliver, Estherville Municipal
Airport, Fort Defiance State Park and Okamanpedan State Park.
Local officials report numerous streets in Estherville are flooded
due to the heavy rainfall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be aware of your surroundings and do not drive on flooded roads.
For the latest river and stream observations and forecasts refer to
weather.gov/desmoines/water.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4350 9490 4350 9485 4350 9483 4350 9481
4350 9472 4350 9471 4350 9457 4326 9490
4326 9491 4350 9491
FLASH FLOOD...OBSERVED
$$
REV2 follow-up statements
978
WGUS73 KDMX 312251
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
551 PM CDT Fri May 31 2024
IAC063-010130-
/O.CON.KDMX.FF.W.0009.000000T0000Z-240601T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emmet IA-
551 PM CDT Fri May 31 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT THIS
EVENING FOR WESTERN EMMET COUNTY...
At 551 PM CDT, Doppler radar indicated an area of heavier rain
showers to the south and west of the warned area, which are expected
to move into the warned area this evening. Between 2 and 3 inches of
rain have fallen so far. Additional rainfall amounts of 0.5 to 1
inch are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Estherville, Okamanpedan Lake, Dolliver, Estherville Municipal
Airport, Fort Defiance State Park and Okamanpedan State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be aware of your surroundings and do not drive on flooded roads.
For the latest river and stream observations and forecasts refer to
weather.gov/desmoines/water.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4350 9490 4350 9485 4350 9483 4350 9481
4350 9472 4350 9471 4350 9457 4326 9490
4326 9491 4350 9491
FLASH FLOOD...RADAR INDICATED
$$
Bury573
WGUS73 KDMX 010130
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
830 PM CDT Fri May 31 2024
IAC063-010140-
/O.EXP.KDMX.FF.W.0009.000000T0000Z-240601T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emmet IA-
830 PM CDT Fri May 31 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 830 PM CDT THIS EVENING FOR
WESTERN EMMET COUNTY...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
&&
LAT...LON 4350 9490 4350 9485 4350 9483 4350 9481
4350 9472 4350 9471 4350 9457 4326 9490
4326 9491 4350 9491
$$
BuryWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 31, 1:22 PM CDT, 1 hour 10 minutes earlier. Its key messages:
- Showers and storms focused mainly west/north through AM Sat Brief heavy rainfall possible through evening north/northwest
- Break Sat through Midday Sunday
- Mon/Tue systems a bit stronger with potential heavy rainfall and some severe storms by Tuesday afternoon/evening
Area forecast discussion, May 31, 1:22 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 122 PM CDT Fri May 31 2024 .KEY MESSAGES... - Showers and storms focused mainly west/north through AM Sat Brief heavy rainfall possible through evening north/northwest - Break Sat through Midday Sunday - Mon/Tue systems a bit stronger with potential heavy rainfall and some severe storms by Tuesday afternoon/evening && .DISCUSSION... Issued at 122 PM CDT Fri May 31 2024 .Short Term /Tonight through Saturday Night/... Confidence Short Term: Medium Main concern this period will be the chances for storms over the area next 24 hours. We continue with a weakly forced synoptic pattern and cool front northwest with an upper level wave and old MCV tracking through the region today into tonight. The old MCV has been moving north into northern Iowa this morning which the upper level wave is likely beginning to enhance some of the convection over the western counties late this morning. An upper level ridge has kept H700 steering currents from the southeast over southwest Iowa, then recurving northeast over western to northeast Iowa. The ridge has managed and will maintain an area of lesser PoP chances east and southeast through this evening. We have warmed more rapidly over the southeast/central due to the ridge and highs should breach the 80 degree mark this afternoon there. Aloft at H850, a ribbon of deeper moisture extends from western Iowa into Central Nebraska south into the Southern Plains and Gulf Coast States. An area of low pressure over northeast Texas will move east northeast tonight, pulling the weak boundary over northwest Iowa east tonight as well. This will enhance showers and storm coverage over the west and northwest this evening and overnight. Across central to southeast and eastern Iowa, forcing remains weaker and coverage of showers and storms in these areas will be less. With the activity being mainly instability driven, severe chances remain rather low. Shear is not anticipated to increase through the event tonight and Saturday morning. Overnight tonight, we will remain quite mild with lows in the 60s across the region. Although there may be a few lingering showers early tomorrow morning, the bulk of the day will be pleasant with partly cloudy conditions and highs climbing back to the upper 70s to lower 80s. Saturday night will remain rain free with some clouds returning to the west/northwest ahead of the next upstream wave tracking into the Northern Plains, while another system develops in the lee of the Rockies in the Southern Plains by Monday. .Long Term /Sunday through Friday/... Confidence: Medium There continue some timing differences with the system on Sunday, but the consensus is for some storm development west of I35 during the afternoon/evening with the bulk of any storms arriving overnight into early Monday morning as an upper level short wave and pulse of warm air advection moves over the region Sunday night. Wind shear remains rather meager Sunday night into Monday, but there will still be some need to monitor the storms overnight due to storm motion. Some storms may backbuild across the area Sunday night. As PWATs increase to 1.5 to 1.75 and warm cloud depths reach 3km, locally heavy rainfall will become more likely east of I35 after midnight as a trough/weak boundary moves east into eastern Iowa. Rainfall totals could reach 2 to 3 inches in some areas in this scenario and will need to be monitored in later forecasts. After highs in the upper 70s to lower 80s Sunday, Sunday night will be mild and rather humid, with overnight mins in the mid to upper 60s. By Monday morning, we should be entering a brief break in the activity until later Monday afternoon or evening. The main upper level trough will still be west of Iowa Monday morning, but finally drive east through the region by Monday night into Tuesday. Highs Monday will reach the upper 70s to mid 80s. Both later Monday into Tuesday appear active with showers and storms and the potential for locally heavy rainfall, though Tuesday evening appears to be the timeframe of higher severe potential as shear increases through the column. The GEFS mean rainfall Monday/Tues is running 1 to 1.5 inches while the EPS mean is running about 1 inch at this time. Once the trough exits on Tuesday, the remainder of the period will be less active with a return of west northwest flow and gradually cooler temperatures. By Thursday and Friday, H850 temps fall to about 9C northeast to 13C southeast. This should bring highs back down to the 70s northeast to the lower 80s southwest with relative comfortable humidity levels. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1229 PM CDT Fri May 31 2024 Scattered thunderstorms developing over west/northwest IA will fill in across the north through 00z and initially affect only FOD and MCW. Southeast sites will see some aft 02z; especially ALO compared to DSM/OTM which remain farther removed from the forcing. Generally VFR cigs though northwest will see period of MVFR aft 10z through 16z. Light winds outside of a few gusts near storms. VFR/MVFR vsby near storms. Most of the precipitation ends by 13z with lingering VCSH at a few sites. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...REV AVIATION...REV
Hazardous weather outlook, May 31, 2:23 PM CDT, 9 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 223 PM CDT Fri May 31 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-011930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 223 PM CDT Fri May 31 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Showers and storms are expected at times tonight, especially west and north. The chances for any strong storms remains very low, but some gusty winds could occur. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional thunderstorms are expected on Sunday into Monday and again early next week. A few stronger storms are possible later Sunday, but the severe risk remains low at this time. The severe risk for early next week will be better evaluated in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed at this time. Percha
In the hours before
Special weather statement, May 31, 2:06 PM CDT, 26 minutes before
Special Weather Statement National Weather Service Des Moines IA 206 PM CDT Fri May 31 2024 IAZ004-005-015-023-024-033-034-044-045-312300- Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Crawford- Carroll- Including the cities of Estherville, Algona, Emmetsburg, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Denison, and Carroll 206 PM CDT Fri May 31 2024 ...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS.. WHAT...Funnel clouds are possible due to current atmospheric conditions. These funnel clouds are typically brief, drop only a few hundred feet from the cloud base, and rarely become a tornado or cause damage. WHERE...Portions of Western and Northwest Iowa WHEN...Now until Early Evening IMPACTS...None expected. PREPAREDNESS AND PRECAUTIONARY ACTIONS...If a funnel cloud is spotted, report it to the National Weather Service or local law enforcement. If a tornado warning becomes necessary, take appropriate action. REV
Nearby
Flash Flood Warnings in Iowa, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.